Seasonal presentation of ACE inhibitor-associated angioedema

Published Online: June 24, 2013

Angiotensin converting enzyme (ACE) inhibitors are widely prescribed drugs that reduce morbidity and mortality in patients with heart and kidney disease and diabetes. Approximately one out of one thousand patients who take an ACE inhibitor develop a type of swelling called angioedema that can affect the lips and tongue and can potentially cause serious breathing difficulties. African Americans, smokers, and people with seasonal allergies have an increased risk of angioedema. Angioedema may occur after a patient has been taking an ACE inhibitor for a long time, suggesting that something in the environment triggers angioedema in patients taking this class of drugs.

In a study published in The Journal of Allergy and Clinical Immunology: In Practice, Brown et al asked the question whether patients who take an ACE inhibitor are more likely to develop angioedema during months when pollen counts are increased. They compared the number of patients taking an ACE inhibitor who developed angioedema during months when pollen counts were increased to the number who would be expected to develop this adverse reaction if the chance of getting angioedema was evenly distributed throughout the year. They looked at three different groups of patients who developed angioedema while taking an ACE inhibitor: 1) a group who came to Vanderbilt Hospital, 2) a group who came to the Marshfield Clinic, and 3) a group who participated in an international study of ACE inhibitors called ONTARGET.

At Vanderbilt, patients who developed angioedema while taking an ACE inhibitor were more likely to develop this adverse reaction during months when tree pollen counts were increased than during other months. This was true for patient who had a history of seasonal allergies, but not true for those who did not. At Marshfield, patients who developed angioedema while taking an ACE inhibitor were more likely to experience this adverse reaction during months when ragweed pollen was high. In the ONTARGET study, there was also a tendency for patients taking an ACE inhibitor to develop angioedema during pollen season.

ACE inhibitor-associated angioedema is more common in patients with a history of seasonal allergies. This study demonstrates that patients who are taking an ACE inhibitor are also more likely to develop angioedema during times when pollen counts are high. This may help to explain why some patients develop angioedema even after they have been taking an ACE inhibitor for some time, although the mechanism for the relationship between ACE inhibitor angioedema and pollen allergy remains to be clarified.


The Journal of Allergy and Clinical Immunology: In Practice is an official journal of the AAAAI, focusing on practical information for the practicing clinician.

AAAAI - American Academy of Allergy Asthma & Immunology